Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 164, NWS Des Moines, IA

May 27, 2006Adair County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2006, 3:29 AM CDT for Adair County, Madison County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2006, 3:29 AM CDT (08:29 UTC)
Expired
May 27, 2006, 4:15 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-463 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:30 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 26, 9:30 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT FRI MAY 26 2006

BRIEF UPDATE SENT FOR HWO/ZONES AND GRIDDED FORECAST TO REFLECT
CURRENT TRENDS AND FOREAST OVER THE NEXT SEVERAL HOURS. QUITE
ELEVATED STORMS ALONG HGWY 35 CORRIDOR PER PROXIMITY/LAPS SOUNDINGS
AND FROM DES MOINES METRO AREA SOUTHEAST THROUGH CHARITON AND
OSCEOLA APPEAR COLLOCATED WITH AREA OF STEEPEST MID LEVEL THETA-E
LAPSE RATES. ALSO APPEAR TO BE WEAKENING AT THIS TIME AND BECOMING
MORE WIDELY SCATTERED TO ISOLATED IN NATURE.  VERY WEAK AREA OF
850-700 MB QG FORCING OVER SE IA LATE THIS EVENING SO SOME OF THESE
ELEVATED T-STORMS MAY CONTINUE AND HAVE THUS MAINTAINED
OCCASSIONAL/AREAL WORDING OVER THE SOUTHEAST THROUGH MIDNIGHT. NEXT
PROBLEM WILL BE CONVECTION OVERNIGHT...WHILE LOOKING AT LATEST RUC
RUNS SEVARL TENTHS ARE BULLEYED OVER SW IA BY 12Z ON THE NOSE OF
STRONGEST MOISTURE TRANSPORT AS IS MODELED BY OTHERS AS WELL/NAM (TO
A MUCH LESSSER EXTENT)AND GFS/. WITH THIS IN MIND AND CURRENT TRENDS
OF KANSAS/NEBRASKA MCS IN PROGRESS...WILL INCREASE POPS OVER SW AFT
9Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

RUSSELL
Hazardous weather outlook, May 26, 9:18 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT FRI MAY 26 2006

IAZ057>062-070>075-081>086-092>097-280230-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
918 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING THROUGH
THE INTERSTATE 35 CORRIDOR AND POINTS EAST. LIGHTNING IS THE MAIN
THREAT. MORE CHANCES FOR THUNDERSTORMS EXIST LATER IN THE OVERNIGHT
HOURS WITH THE MAIN THREAT LARGE HAIL WEST OF AN ATLANTIC TO
LAMONI LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.
A FEW STORMS MAY BE SEVERE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AFTER MIDNIGHT AND AGAIN EARLY
NEXT WEEK.

IAZ004>007-015>017-023>028-033>039-044>050-280230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
918 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT...MAINLY
AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.
A FEW STORMS MAY BE SEVERE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.

DONAVON/RUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:05 AM CDTSevere Thunderstorm WarningDMXAdair, Cass25 min
May 27, 3:17 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
May 27, 8:17 AM CDTSevere Thunderstorm WarningDMXDecatur43 min
May 27, 10:34 AM CDTSevere Thunderstorm WarningDMXDecatur41 min
May 27, 11:32 AM CDTWind AdvisoryDMXAdair, Audubon, Boone, Carroll, Cass, Crawford and 7 more2 hr
May 27, 12:03 PM CDTHigh Wind WarningDMXBoone, Dallas, Polk, Poweshiek, Story, Tama3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.